Document Type


Article Version


Publication Date



For a finite-dimensional (but possibly noncompact) symplectic manifold with a compact group acting with a proper moment map, we show that the square of the moment map is an equivariantly perfect Morse function in the sense of Kirwan, show that certain integrals of equivariant cohomology classes localize as a sum of contributions from these compact critical sets, and bound the contribution from each critical set. In the case (1) that the contribution from higher critical sets grows slowly enough that the overall integral converges rapidly and (2) that 0 is a regular value of the moment map, we recover Witten's result [E. Witten, Two dimensional gauge theories revisited, J. Geom. Phys. 9 (1992) 303–368;] identifying the polynomial part of these integrals as the ordinary integral of the image of the class under the Kirwan map to the symplectic quotient.


NOTICE: this is the author’s version of a work that was accepted for publication in Differential Geometry and its Applications. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in Differential Geometry and its Applications [25, 2, 2007] DOI: 10.1016/j.difgeo.2006.11.003

Publication Title

Differential Geometry and its Applications

Published Citation

Sawin, Stephen F. 2007. Witten's nonabelian localization for noncompact Hamiltonian spaces. Differential Geometry and its Applications 25 (2), 191-206.



Peer Reviewed